Home | Calendar | Español | Media Room | Shop | Contact Us

Risperdal

My 7 year old son weighs 52 pounds. He is on Risperdal (1cc twice a day) to help him focus in school. I am concerned that the label on the medication indicated it should not be given the children. Can you provide me with information?

Risperdal can have side effects but it is widely used in children and serious problems are very rare. The dose your son is taking is low. If it helps your son then I would have no problem continuing treatment. Regarding the risks of Risperdal with children under 18, the warnings are true, but actual risk is very low - lower if the doses are small, as in this case. If the personal physician would like, checking a liver profile after a month of treatment should indicate if the drug is being tolerated. However, the potential risk for NMS (neuroleptic malignant syndrome) is not testable. Ultimately, the risks are far outweighed by the benefits of this medicine.

TG/ TK 7-13-10



Ask The Expert Home Page > R > CdLS Expert Entry: Risperdal

Legal Disclaimer:  Please take note that the CdLS Foundation's Ask the Expert service is comprised of volunteer professionals in various areas of focus. Response times may vary and a response is not guaranteed. Answers are not considered a medical, behavioral, or educational consultation. Ask the Expert is not a substitute for the care and attention your child's personal physician, psychologist, educational consultant, or social worker can deliver.